Alert archive / Michigan / Beach Hazards Statements in 2016

Beach Hazards Statement 9, NWS Marquette, MI

September 1, 2016Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 1, 2016, 4:35 AM EDT for Alger County, Marquette County, Michigan. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2016, 4:35 AM EDT (08:35 UTC)
Expired
Sep 1, 2016, 6:00 PM EDT
In force
13 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WHUS43 KMQT 010835
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
435 AM EDT THU SEP 1 2016

MIZ005-006-012200-
/O.NEW.KMQT.BH.S.0009.160901T0835Z-160901T2200Z/
MARQUETTE-ALGER-
INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH...
AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
435 AM EDT THU SEP 1 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT THROUGH THIS AFTERNOON. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE. 

FOR MARQUETTE COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE
BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

JLA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 1, 4:19 AM EDT, 16 minutes earlier.

Area forecast discussion, Sep 1, 4:19 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
419 AM EDT THU SEP 1 2016

.SHORT TERM...(This evening through Thursday)
Issued at 348 PM EDT WED AUG 31 2016

An upper low SE of James Bay is keeping upper troughing over the
region, along with 850mb temps around 7-8C. Low level flow is steady
out of the N between a SFC tough well to the SE and a SFC high
moving across southern Canada. Had some waterspouts off Marquette
earlier as the SFC trough axis moved through, but that is no longer
a concern today as the convergent axis is inland. Only a few very
light sprinkles left around the north-central this afternoon and
expect that to spread to the western U.P. tonight into Thu morning
as the upper trough axis moves through and drops 850mb temps down to
around 6C. The SFC high will move over the CWA by 00Z Fri, which
will diminish any rain showers by Thu afternoon and clouds by Thu
evening.

.LONG TERM...(Friday through Wednesday)
Issued at 418 AM EDT THU SEP 1 2016

To start the long term, pattern across N America will feature a trof
along the W Coast, a ridge over the central CONUS into northern
Ontario and a trof along/near the E Coast. Some progression of this
pattern is still expected to occur into the weekend before stalling
for a few days, resulting in a western CONUS trof and eastern CONUS
ridge. It appears slight progression of the pattern will then get
underway again during the middle and end of next week. Under these
changes, the cool air mass (blo normal temps) over the area now
ahead of the approaching ridge and in the wake of departing trof
will transition to warming again this weekend through early next
week (above normal temps) as sw flow develops into the western Great
Lakes btwn the western CONUS trof and eastern ridge. Mid and late
next week, there will eventually be at least temporary cooling as
slow moving cold front associated with the western trof moves e of
the area. Whether or not the mean western trof shifts eastward to
bring a more persistent cooler pattern for the area or stays w to
continue above normal temps still remains to be seen. Latest
CPC/NAEFS 8-14 day outlooks continue to favor above normal temps
though the pattern of blo normal temps w and above normal temps e
does shift e during that time compared to the first half of next
week, corresponding to the slight progression of western
trof/eastern ridge pattern. As for pcpn, dry weather will prevail
thru at least the first half of the holiday weekend as high pres
dominates. Sw flow and ejecting shortwaves from the western trof
will begin to bring pcpn chances to the area late in the extended
holiday weekend, though some areas will probably remain dry thru
Labor Day. Pattern much of next week will then likely favor frequent
pcpn chances with mean troffing still to the w of here. Could end up
with significant pcpn amounts depending on track/strength of
shortwaves heading ne into the Great Lakes region.

Fri-Sat, sfc high pres ridge slowly shifts e of the area with dry
column supporting clear skies. Ridge will still be over/close to the
area on Fri, allowing lake breezes to rule the aftn near the Lakes.
Under abundant sunshine, fcst soundings suggest max temps will be
into the low/mid 70s. Gradient tightens Fri night with 950mb winds
increasing to 20-30kt over the western fcst area, leading to warmer
conditions compared to tonight. However, precipitable water Fri
night will be lower than tonight, as low as one-third of an inch,
offsetting to at least some degree the affect of the tightening
gradient/strengthening winds. Closer to the departing high, the
interior e will be coolest under lightest winds (950mb winds only
increase to 10-15kt). Favored the low side of guidance in that area.
Wouldn't be surprised if the traditional cold spots slip blo 40F.
Min temps will range up to around 60F in the downslope areas near
Lake Superior over the w. Under abundant sunshine, fcst soundings
support max temps into the mid 70s to around 80F on Sat.

Early next week, mid/upper ridge shifts e of the area, and with the
establishment of a western CONUS trof, sw flow will develop into the
Upper Great Lakes. A series of shortwaves ejecting from the trof
will then begin to bring pcpn chances to the fcst area. With the
first strong shortwave passing well to the nw across northern
Manitoba/Hudson Bay Sun/Sun night, associated cold front will be
slow to advance e under deep layer sw flow. Not really surprising to
see latest round of model runs continuing the trend of slowing pcpn
arrival into Upper MI. Even with indications of weaker shortwaves
lifting ne into the Upper Lakes on Sun, very dry mid level air
associated with departing ridge remains over the area, preventing
any pcpn development with these weaker shortwaves. Thus, dry weather
will continue thru Sun. Max temps on Sun will be in the upper
70s/lower 80s for much of the area.

Models are even backing off on pcpn potential for Labor Day now as
next batch of northeastward ejecting shortwave energy passes w of
here with cold front still out over MN. It's quite possible much of
the fcst area may stay dry thru Labor Day, especially eastern
portions. If pcpn is limited or doesn't occur at all, temps could
push well into the 80s with 60s dwpts making for a more
uncomfortable day.

Tue/Wed, utilized a consensus of current and recent model guidance
to slowly bring cold front into the area with pops in the chc range
for now. Potential is certainly there for some locally hvy rainfall
depending on location of front when a potential sfc wave lifts ne
along it.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 139 AM EDT THU SEP 1 2016

Kept a mention of shallow ground fog at IWD early on before thicker
cloud cover cuts this out. Lowest CIGs are expected late tonight and
Thu morning as an upper trough brings additional moisture and turns
winds out of the NE, leading to upslope flow. All sites will go to
VFR late Thu morning or early Thu afternoon with mixing taking place.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 348 PM EDT WED AUG 31 2016

Cooler air arriving will result in stronger north to northwest winds
up to 20 kts this evening into Thu. Winds will diminish on Thu
afternoon and evening and expect winds through the rest of the
forecast period to be 20 kts or less.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...Rolfson
AVIATION...07/JLA
MARINE...Titus
Hazardous weather outlook, Aug 31, 3:59 PM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
359 PM EDT WED AUG 31 2016

MIZ001>004-007-009>014-084-085-011100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
359 PM EDT WED AUG 31 2016 /259 PM CDT WED AUG 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PATCHY FROST OVER INTERIOR WESTERN UPPER MICHIGAN LATE
THURSDAY NIGHT.

THUNDERSTORMS AND AT LEAST LOCALLY HEAVY RAIN WILL BE POSSIBLE
SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

MIZ005-006-011100-
MARQUETTE-ALGER-
359 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE A MODERATE TO HIGH SWIM RISK ALONG THE LAKE SUPERIOR
BEACHES OF MARQUETTE AND ALGER COUNTIES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A MODERATE SWIM RISK ALONG THE LAKE SUPERIOR BEACHES
OF MARQUETTE COUNTY ON THURSDAY. THERE WILL BE A MODERATE TO HIGH
SWIM RISK ALONG THE LAKE SUPERIOR BEACHES OF ALGER COUNTY ON THURSDAY
MORNING AND A MODERATE RISK IN THE AFTERNOON.

THUNDERSTORMS AND AT LEAST LOCALLY HEAVY RAIN WILL BE POSSIBLE
SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-011100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
359 PM EDT WED AUG 31 2016 /259 PM CDT WED AUG 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN LAKE SUPERIOR LATE
SATURDAY NIGHT AND SUNDAY...AND THEN ACROSS ALL OF LAKE SUPERIOR
SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-011100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
359 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

KC

In the hours before

Special weather statement, Sep 1, 3:41 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
341 AM EDT THU SEP 1 2016

MIZ002-004-005-009>011-084-012100-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-
SOUTHERN HOUGHTON-
INCLUDING THE CITIES OF...ONTONAGON...L'ANSE...GWINN...
MARQUETTE...IRONWOOD...IRON RIVER...IRON MOUNTAIN...KENTON...
SIDNAW
341 AM EDT THU SEP 1 2016 /241 AM CDT THU SEP 1 2016/

...CHILLY TONIGHT WITH FROST POSSIBLE OVER INTERIOR WESTERN UPPER
MICHIGAN...

CLEARING SKIES AND DIMINISHING WINDS LATER TODAY INTO THIS EVENING
WILL ALLOW TEMPERATURES TO DROP INTO THE 30S TONIGHT ACROSS INLAND
PORTIONS OF WESTERN UPPER MICHIGAN. TEMPERATURES CLOSER TO THE LAKE
SUPERIOR SHORE WILL REMAIN IN THE 40S. WITH THE CHILLY CONDITIONS
INLAND...SOME FROST IS POSSIBLE AND SENSITIVE PLANTS AND VEGETATION
COULD BE DAMAGED IF NOT PROTECTED OR BROUGHT INSIDE.

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:54 PM EDTSmall Craft AdvisoryMQT4 hr

Nearby

Beach Hazards Statements in Michigan, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.